# SDR 2020FA0000171

- Difficulty date: January 21, 2020
- Submitted: February 19, 2020
- Operation: General aviation
- Aircraft: N13BR
- Make and model: Piper PA-23-235
- Aircraft serial: 27532
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Bracket
- Part number: 1666700
- Part serial: 271TO2776541
- Condition: Severed
- Location: Nose Gear
- Part time: 7,803 hours
- Component: Upper Link Assy, Piper, 1619800
- Component part number: 1619800
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

MAIN GEAR RETRACTS AFTER PILOT SELECTS GEAR-UP, HOWEVER NOSE-GEAR GREEN LIGHT REMAINS ON.  ON FLY-BY, GROUND GEAR NOTES MAIN GEAR IS UP BUT NOSE GEAR REMAINS EXTENDED.  PILOT SELECTS GEAR-DOWN AND LANDS SAFELY.  AIRCRAFT IS JACKED AND MECHANIC FINDS THE BRACKET PAIR THAT ATTACH THE NOSE GEAR HYDRAULIC ACTUATOR ROAD END TO THE UPPER DRAG LINK ARE BOTH SEVERED.  SEE ILLUSTRATION X 2.  THIS BREAKING OCCURS AT THE FIRST 90 DEGREES STEP-BEND IN BOTH BRACKETS (OF THE BRACKET PAIR).  ON THE BRACKETS THAT ATTACH THE NOSE-GEAR RETRACTING HYDRAULIC ACTUATOR ROAD END TO THE UPPER DRAG LINK.  (AIRCRAFT S/N`S AFTER 27-7654108 DO NOT INCORPORATE THESE TWO VULNERABLE STEP-BENDS IN THIS ATTACHMENT BRACKET PAIR).  CLOSE GRANULAR INSPECTION OF THE BUTT ENDS OF THESE BREAKS REVEAL THAT THE BREAKS ADVANCE IN STAGES (BREAKING OVER TIME) AS THE CRACKING GRADUALLY FOLLOWS THE STRESS-HARDENING ALONG BOTH THESE BENDS.  THIS IS EVIDENCED BY THE CORRELATING DEGREES OXIDATION ALONG THE BREAKS.
